Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

June 23, 2011Cameron County, Clearfield County, Elk County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 23, 2011, 5:29 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2011, 5:29 PM EDT (21:29 UTC)
Expired
Jun 23, 2011, 6:30 PM EDT
In force
61 min
Issued by
NWS State College, PA

Counties Cameron County, PA, Clearfield County, PA, Elk County, PA

The radar

The State College radar (KCCX), 54 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WWUS81 KCTP 232129
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT THU JUN 23 2011

PAZ006-010>012-017>019-232230-
CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-POTTER PA-SOUTHERN CENTRE PA-
529 PM EDT THU JUN 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...CLEARFIELD...
EASTERN ELK...NORTHWESTERN CLINTON...SOUTH CENTRAL POTTER AND WESTERN
CENTRE COUNTIES...

AT 528 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ST.
MARYS TO MAHAFFEY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR FORCE AROUND 540 PM...TRUMAN AROUND 550
PM...BENEZETTE AROUND 600 PM...EMPORIUM AROUND 610 PM...OSCEOLA MILLS
AROUND 620 PM AND PINE GLEN AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 146...I-99 BETWEEN MILE MARKERS 62
AND 66.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 120...
STATE ROAD 153...STATE ROAD 255...STATE ROAD 350.

LAT...LON 4153 7784 4080 7799 4079 7881 4090 7882
      4121 7876 4121 7873 4121 7872 4122 7872
      4123 7874 4126 7875 4153 7870

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 23, 2:55 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 2:55 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT THU JUN 23 2011

.SYNOPSIS...
A NEAR BAROTROPIC LOW WILL MOVE SLOWLY EASTWARD FROM THE LOWER GREAT
LAKES INTO SOUTHEASTERN CANADA BY THE WEEKEND. A LEADING COLD
FRONT WILL PUSH THROUGH CENTRAL PENNSYLVANIA LATE THIS AFTERNOON
AND TONIGHT INTO EARLY TOMORROW. A SECONDARY COLD FRONT WILL KEEP
THE CHANCE OF SHOWERS IN THE FORECAST THROUGH SATURDAY. HIGH
PRESSURE BUILDS INTO THE REGION SATURDAY NIGHT PROVIDING FAIR AND
DRY WEATHER THROUGH SUNDAY NIGHT AND MONDAY

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE STRONG LINE IS BEGINNING TO SPARK CONVECTION IN CENTRAL PA.
WITH TEMPS IN THE UPPER 70S TO LOWER 80S AND DEWS IN THE MID TO
UPPER 60S THE AREA HAS STRONG CAPE WITH LITTLE SHEAR. A DRY SLOT
BEHIND THIS LINE SHOULD ALLOW FOR DRY AIR ENTRAINMENT WHICH COULD
INCREASE THUNDERSTORM DEVELOPMENT AND POSSIBLY SEVERE WINDS. A SHORT
WAVE CONTINUES TO PROGRESS AND SHOULD MOVE THROUGH LATE THIS
AFTERNOON. THIS SHORTWAVE COUPLED WITH DAYTIME HEATING SHOULD
PROVIDE THE INSTABILITY TO ALLOW FOR ANOTHER ROUND OF SHOWERS AND
SCATTERED THUNDERSTORMS. THE CONVECTION SHOULD BE CONTINUED AS A
COLD FRONT MOVES THROUGH MID EVENING. THE ABOVE MENTIONED ENTRAINING
DRY AIR WILL ONLY ENHANCE THIS FRONT...WHICH COULD ALLOW FOR
SEVERE WINDS TO BE POSSIBLE IN THE STRONGEST STORMS...WHICH HAS
LEAD TO A SLIGHT RISK FOR CENTRAL PA. SHOWERS AND THUNDERSTORMS
WILL LINGER INTO MID EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE COLD FRONT WILL PUSH THRU CNTRAL AND ERN PA LATE TNT MAINLY
AFTER 06Z WITH SCT SHOWERS LIKELY ACCOMPANYING THE EWD FRONTAL
PROGRESSION. 700-500 MB THERMAL TROUGH WILL BE SLIDING ACROSS
CENTRAL AND NRN PENN FRIDAY AFTERNOON AND EVENING ACCOMPANIED BY
THE PASSAGE OF AN OCCLUDED FRONT ACROSS THE SUSQUEHANNA
VALLEY...AND SECONDARY CFRONT MOVING INTO NWRN PENN.

THESE FEATURES COMBINED WITH MDT LARGE SCALE LIFT...BENEATH THE LEFT
EXIT REGION OF A 50-60 KT JETLET MOVING NORTHEAST UP THE OHIO RIVER
VALLEY...WILL RESULT IN NUMEROUS SHOWERS AND ISOLATED TSRA ACROSS
THE NRN MTNS...WITH PRECIP MORE SCATTERED BEGINNING AROUND 15Z-
18Z. THESE SHOWER AND STORMS SHOULD SPREAD ACROSS MOST OF PA
BEFORE TAPERING OFF BY MID EVENING.

MAX TEMPS ACROSS THE SUSQUEHANNA VALLEY...WHICH WILL BE TO THE
EAST/AHEAD OF THE DEEPER COOLING THROUGH THE EARLY AFTERNOON
HOURS...WILL BE ABLE TO REACH NEAR NORMAL HIGHS IN THE U7OS TO LOWER
80S. TEMPS FURTHER TO THE NORTH AND WEST /WHERE MORE CLOUDS AND
SHOWERS AREA EXPECTED/ WILL STRUGGLE TO REACH THE UPPER 60S ACROSS
THE MTNS...AND MID 70S IN THE VALLEYS. TEMPS WILL COOL QUICKLY
AFTER FRONTAL PASSAGE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A SLOW PATTERN CHANGE WILL BE EVOLVING FROM THIS WEEKEND THROUGH
THE MIDDLE TO LATTER PORTION OF NEXT WEEK. INITIALLY...LINGERING
UPPER TROFFINESS OVER PA FROM THE LONG LIVED BUT FILLING AND
LIFTING UPPER LOW CENTERED OVER CENTRAL NEW ENGLAND WILL FINALLY
EXIT THE REGION LATER SUNDAY. MEANWHILE...A SPRAWLING UPPER LEVEL
RIDGE WILL HAVE OVERTAKEN MUCH OF THE SOUTHERN HALF OF THE CONUS
BY EARLY TUESDAY...AS ANOTHER UPPER TROF DROPS INTO THE WESTERN
AND CENTRAL GLAKS. THIS TROF AND RETURN FLOW OF MOISTURE AROUND
THE BUILDING RIDGE WILL KEEP DIURNAL CONVECTIVE CHANCES IN THE
GRIDS/FORECAST THROUGH MID WEEK.

FROM THE MIDDLE OF NEXT WEEK AND BEYOND...AN IMPRESSIVE HEAT EVENT
APPEARS LIKELY WITH 590+ DM CLOSED CONTOURS OVER THE CENTRAL
CONUS AND SHARP HEIGHT RISES PUSHING NORTHWARD TO THE WESTERN AND
CENTRAL GLAKS. IT REMAINS TO BE SEEN HOW FAR EAST AND NORTH THE
MASSIVE UPPER RIDGE WILL BUILD TOWARDS THE END OF NEXT WEEK...BUT A
CLEAR WARMING TREND IS IN STORE WITH THE POSSIBILITY FOR A FEW TO
SEVERAL DAYS OF VERY WARM TO HOT CONDITIONS JUST BEYOND THE END OF
THIS EXTENDED TIMEFRAME.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
TAF SITES SHOULD REMAIN VFR. A SFC COLD FRONT PRESSING EWD HAS
BEGUN TO SPARK THUNDERSTORMS IN THE WEST AND WILL CONTINUE TO DO
SO THRU THE EVE...EXPECT 20-23Z IN THE EAST -- AND THEREFORE
INCLUDED CB AT ALL SITES. THE FRONT IS FCST TO EXIT ERN AIRFIELDS
LATE TNT AFT 06Z WITH SHOWERS LKLY LINGERING OVR ERN SXNS AFT
MIDNIGHT. THE UPPER LOW CURRENTLY OVR NRN MI WILL MOVE INTO SRN
ONTARIO BY THE END OF THE PD...WITH LOW CIGS LKLY REACHING THE N/W
MTNS AS COOLER AIR ALOFT SPILLS SEWD FROM THE GRT LKS. EXPECT MVFR
TO IFR CIGS EARLY TOMORROW MORNING...LIFTING 13-16Z. EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON.

OUTLOOK...
FRI...MVFR CIGS N/W. CHC OF SHOWERS/TSTMS.
SAT-MON...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CERU/STEINBUGL
NEAR TERM...CERU/STEINBUGL
SHORT TERM...CERU
LONG TERM...DEVOIR
AVIATION...CERU/STEINBUGL
Hazardous weather outlook, Jun 23, 2:26 PM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT THU JUN 23 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
226 PM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH THE EARLY EVENING. THE PRIMARY SEVERE WEATHER
THREATS WILL BE ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 2:43 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT THU JUN 23 2011

PAZ049-051-052-231930-
MONTOUR PA-NORTHUMBERLAND PA-UNION PA-
243 PM EDT THU JUN 23 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN UNION...NORTHWESTERN
NORTHUMBERLAND AND WESTERN MONTOUR COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS NEAR SAND BRIDGE STATE
PARK...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR FOREST HILL AROUND 250 PM...SPRUCE RUN
RESERVOIR AROUND 300 PM...LEWISBURG AROUND 310 PM...NEW COLUMBIA
AROUND 320 PM AND MCEWENSVILLE AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 203 AND 223...I-180 BETWEEN MILE MARKERS 1
AND 9.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 15...STATE ROAD 45.

LAT...LON 4087 7705 4094 7715 4102 7712 4109 7698
      4111 7697 4118 7679 4117 7675 4094 7663

FORECASTER: EVANEGO/COLBERT
Special weather statement, Jun 23, 4:54 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT THU JUN 23 2011

PAZ010-017-232130-
CLEARFIELD PA-ELK PA-
454 PM EDT THU JUN 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLEARFIELD
AND SOUTHERN ELK COUNTIES...

AT 453 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
PORTLAND MILLS TO BROCKWAY TO REYNOLDSVILLE...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL BE NEAR PORTLAND MILLS AROUND 500 PM...RIDGWAY AROUND 510 PM...
ST. MARYS AROUND 520 PM AND BENEZETTE AROUND 530 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 111.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255.

LAT...LON 4147 7848 4131 7833 4111 7835 4105 7881
      4113 7881 4118 7879 4121 7876 4120 7872
      4122 7872 4123 7874 4127 7876 4137 7897
      4135 7902 4140 7904

FORECASTER: DANGELO
Special weather statement, Jun 23, 5:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT THU JUN 23 2011

PAZ006-010>012-017>019-232230-
CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-POTTER PA-SOUTHERN CENTRE PA-
529 PM EDT THU JUN 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...CLEARFIELD...
EASTERN ELK...NORTHWESTERN CLINTON...SOUTH CENTRAL POTTER AND WESTERN
CENTRE COUNTIES...

AT 528 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ST.
MARYS TO MAHAFFEY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR FORCE AROUND 540 PM...TRUMAN AROUND 550
PM...BENEZETTE AROUND 600 PM...EMPORIUM AROUND 610 PM...OSCEOLA MILLS
AROUND 620 PM AND PINE GLEN AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 146...I-99 BETWEEN MILE MARKERS 62
AND 66.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 120...
STATE ROAD 153...STATE ROAD 255...STATE ROAD 350.

LAT...LON 4153 7784 4080 7799 4079 7881 4090 7882
      4121 7876 4121 7873 4121 7872 4122 7872
      4123 7874 4126 7875 4153 7870

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:43 AM EDTSpecial Weather StatementCTPColumbia, Montour62 min
Jun 23, 3:20 AM EDTSpecial Weather StatementCTPColumbia25 min
Jun 23, 3:59 AM EDTSpecial Weather StatementCTPPotter61 min
Jun 23, 2:43 PM EDTSpecial Weather StatementCTPUnion47 min
Jun 23, 4:54 PM EDTSpecial Weather StatementCTPElk36 min
Jun 23, 6:11 PM EDTSpecial Weather StatementCTPClearfield49 min
Jun 23, 6:41 PM EDTSpecial Weather StatementCTPFranklin49 min
Jun 23, 7:23 PM EDTSpecial Weather StatementCTPCumberland52 min
Jun 23, 7:33 PM EDTSpecial Weather StatementCTPAdams42 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.